Texas, 2018

Winter Weather in Texas, January 16, 2018

January 16, 2018 · NWS SJT · 2 events in 2 counties and zones

Light ice and snow fell across the Northwest Hill Country as cold arctic air had settled across the region. This made roads and bridges icy.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Light ice and snow fell across the Northwest Hill Country as cold arctic air had settled across the region. This made roads and bridges icy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 15, 10:59 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 15, 10:59 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1059 PM CST Mon Jan 15 2018

.AVIATION...
/06Z TAFS/

Look for VFR conditions to dominate for the next 24 hours. Models
this forecast cycle indicate low probabilities of MVFR conditions.
The Junction terminal is currently reporting overcast skies at
twenty nine hundred feet above ground level. Based on model data
and trends at the Abilene and San Angelo terminals, the other
three terminals will be VFR soon. As for wintry precipitation,
radar data indicate some bands of possible sleet or light snow are
moving, from southwest to northeast, across some of our counties,
Thus, continuing weather at all 5 terminals looks reasonable.
However, expect all precipitation to end by 12Z.

&&

.PREV DISCUSSION... /issued 605 PM CST Mon Jan 15 2018/

AVIATION...
/00Z TAFS/

Look for very challenging flight weather to dominate West Central
Texas, through at least 12Z to 15Z tomorrow. A strong Arctic cold
front has just moved south of the San Angelo terminal. This front
is producing winds from the north around 25 knots, with gusts near
35 knots. Short term models continue to indicate mainly sleet or
light snow. The Abilene and San Angelo terminals will likely
receive small accumulations of one or two tenths of an inch or
less. The Sonora, Junction, and Brady terminals may receive sleet
or snow accumulations around one quarter inch. By 18Z, expect VFR
conditions at all terminals.

PREV DISCUSSION... /issued 241 PM CST Mon Jan 15 2018/

SHORT TERM...
(Tonight and Tuesday)

Arctic front has made it to I-20 as of mid afternoon, switching
winds around to the north. Coldest air lingers to the north a
little, as an area of low cloudiness shifts south across the South
Plains and Red River Valley. Temperatures are falling to freezing
across Oklahoma and are well down into the teens across Kansas so the
cold air is on schedule to arrive this evening and overnight.

Models with the best low level resolution like the NAM and HRRR
continue to show light precipitation starting across the area by mid
evening north of the front and continuing through the early morning
hours. Still appears to be a mixture of light freezing rain and
sleet. For much of the area, totals will be light and impacts will
be fairly small and consists of some icy spots on bridges and
overpasses. A little different story down across the southeast
counties from Brady and San Saba down to Mason and Junction. Wintry
precipitation looks to be more widespread, and impacts could be a
little more significant. Again, freezing rain and sleet look the
most likely based on soundings, although a changeover to a little
snow is possible after 12Z Tuesday morning. Will continue with the
Winter Storm Warning in those areas.

Skies may clear a little quicker on Tuesday afternoon from the
north, enough perhaps to see a little more sunshine. Temperatures
may actually climb above freezing across the northern Big Country,
with other areas seeing readings close to the 30 degree mark.

LONG TERM...
(Tuesday night through Monday)

Surface high pressure will build into North Texas resulting in light
winds and clearing skies across West Central Texas. Cloud cover may
linger across the Interstate 10 corridor, although most of the cloud
cover should shift south by sunrise. These factors in combination
with very dry air (dewpoint temperatures near 0 for much of the
area) will result in good radiational cooling conditions. Very cold
temperatures are forecast Wednesday morning, with most locations
dropping into the teens. A few low lying locations may drop into the
single digits. After a very cold start to the morning, afternoon
highs will warm into the mid to upper 30s for most locations. Good
radiational cooling conditions are once again forecast Thursday
morning, with most locations bottoming out in the low to mid 20s.

An upper level shortwave trough will swing across the region late
Wednesday night into Thursday morning. At this point, most of the
light precipitation associated with this feature looks to remain
south of our area, so have kept PoPs out of the forecast.

A slow warm up is expected Thursday through Saturday, with highs on
Thursday in the mid 40s to near 50 degrees and getting back into the
60s on Friday. Above normal temperatures are forecast on Saturday,
with highs in the upper 60s to lower 70s for most locations. The
next upper level storm system will approach the forecast area late
Saturday into Sunday, sending a Pacific cold front through the
region on Sunday. Isolated showers will be possible along the
front across our eastern counties, where the better moisture will
reside. Cooler temperatures are in store for Sunday and Monday,
with highs mainly in the upper 50s to lower 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 20  31  12  37 /  30  10   0   0
San Angelo 	 22  30  16  39 /  40  20   5   5
Junction 	 22  25  17  37 /  70  40   5   5
Brownwood 	 21  31  13  36 /  60  20   0   0
Sweetwater 	 20  31  16  37 /  20   5   0   0
Ozona      	 23  30  19  37 /  60  30   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Tuesday for Brown-
Callahan-Coke-Coleman-Concho-Crockett-Irion-Runnels-Schleicher-
Shackelford-Taylor-Tom Green.

Winter Storm Warning until noon CST Tuesday for Kimble-Mason-
McCulloch-Menard-San Saba-Sutton.

&&
Hazardous weather outlook, Jan 15, 2:14 PM CST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
214 PM CST Mon Jan 15 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-162015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
214 PM CST Mon Jan 15 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A light mix of wintry precipitation is possible for tonight into
Tuesday morning. Although light accumulations are expected for
much of the area, portions of the Heartland, Northwest Hill
Country, and northern Edwards Plateau may see higher totals. This
may result in hazardous driving conditions in some locations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Kimble

When
January 16, 2:30 AM CST to 6:00 PM CST
Where
Kimble forecast zone
Reported by
ASOS
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Light ice, sleet and snow fell causing some roads and bridges to become icy.

Winter Weather, Mason

When
January 16, 2:30 AM CST to 6:00 PM CST
Where
Mason forecast zone
Reported by
ASOS
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Light ice, sleet and snow fell causing roads and bridges to become icy.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734406, 734407.